Medication Overuse Headache

Medication overuse headache (MOH) is a chronic daily headache caused by the use of too much acute medication. It generally occurs in people with migraine or tension-type headaches who take drugs too often. When the effect of one dose wears off, a withdrawal reaction occurs, triggering the next headache and another round of medication. This results in a vicious cycle of daily headaches and increasingly frequent medication intake. MOH was previously called rebound headache, drug-induced headache, and medication-misuse headache. The most common cause of medication overuse headache is overuse of dietary caffeine or caffeine-containing drugs.

MOH is likely to occur if you are taking opioid (narcotic), barbiturate (butalbital) or caffeine-containing medications on 2 or more days each week. Many doctors and even headache specialists think that over-the-counter pain medications, such as Tylenol or Advil can also cause medication overuse headaches, but scientific research conducted by Dr. Richard Lipton and his colleagues proved that these medications are very unlikely to worsen headaches. In his study thousands of people were followed for one year and had the frequency of migraine headaches and medications they were taking recorded. As little as one dose of a narcotic medication a week appears to increase the risk of worsening of headaches. Medications in the opioid (narcotic) category are codeine, hydrocodone (Vicodin), oxycodone (Percocet, Oxycontin), and many other. Taking aspirin (contained in Migralex, along with magnesium) actually makes it less likely that headaches will worsen over time. Some of the over-the-counter combination pain medications containing caffeine are Excedrin, Anacin, BC Powder. Prescription drugs containing a barbiturate, butalbital, such as Fiorinal, Fioricet, and Esgic (which also contain caffeine) also increase the risk of developing medication overuse headaches. Fiorinal and similar drugs have never been proven or approved for the treatment of migraines since they only work for tension-type headaches. Triptans (Imitrex, Treximet, Zomig, Maxalt, Amerge, Axert, Frova, Relpax) were found not to increase the risk of developing medication overuse headaches.

If you previously had occasional migraines or tension-type headaches that have gradually increased into a daily or near-daily headache in the setting of frequent medication intake, you probably have MOH. As the headache frequency increases, you may notice that your acute medications do not work as well as they previously did. It is important to recognize MOH because it can worsen your prior headache pattern. The overuse of acute medications can also decrease the effectiveness of your headache prevention medication. Other potentially dangerous effects of medication overuse include the development of physical dependence, addiction (with barbiturates and narcotics) as well as liver and kidney problems.

The best way of treating MOH is to stop or wean off the offending medication under the guidance of your doctor. Though doing so may result in a period of worsened headaches, you will be given a substitute medication to help you through this difficult time. If you take more than 4 – 5 tablets of medications with butalbital (Fiorinal, Fioricet or Esgic) daily you may be given additional short-term medication, phenobarbital to prevent potentially serious withdrawal symptoms, such as seizures. In case of narcotic medications, it may take a month or even longer before detoxification from the acute medication is complete and your headaches improve. Withdrawal from caffeine and caffeine-containing drugs is much quicker and usually easier. People who continue to have daily headaches despite stopping overused medications may require daily preventative medications or Botox injections. Non-drug therapy also plays a role in the treatment of MOH. Acupuncture, biofeedback, relaxation training and cognitive-behavioral therapy can be very effective, particularly when used in conjunction with medications. Many people are very afraid to stop taking a medication they’ve taken for years and this leads to anxiety and paralysis. Cognitive-behavioral therapy can be the only way such patients can succeed in stopping the MOH. Magnesium, especially given intravenously, CoQ10, feverfew, and other supplements can also be of great help.